Mental Health Channel
Topics & Medications
Quicklinks
Related Channels

Methadone Overdose

An overdose with methadone can be fatal, so it is important to seek immediate medical treatment if you believe you have taken too much of this narcotic. The specific effects of an overdose will vary, depending on how much was taken and whether it was taken with other substances. Possible symptoms include difficulty breathing, clammy skin, and extreme drowsiness.

Can You Take Too Much Methadone?

Methadone hydrochloride (Diskets®, Dolophine®, Methadose®) is a narcotic, opioid drug used for addiction treatment and for pain relief. It is possible to overdose on methadone. In fact, taking too much methadone can be quite dangerous.
 
The specific effects of an overdose can vary, depending on a number of factors, including the methadone dosage and whether it was taken with any other medications or substances.
 
Seek immediate medical attention if you or someone else may have intentionally or accidentally overdosed on methadone.
 

Symptoms of an Overdose With Methadone

People who take too much methadone may have symptoms that could include:
 
  • Slow or irregular breathing
  • Extreme drowsiness
  • Coma
  • Very constricted (pinpoint) pupils
  • Limp muscles
  • Cold, clammy skin
  • A slow heart rate
  • Low blood pressure
  • Cardiac arrest
  • Loss of life.
     

Treatment for a Methadone Overdose

Although the effects of an overdose with methadone can be fatal, an antidote (naloxone or Narcan®) may be administered to counteract these effects. However, because this antidote can cause severe withdrawal symptoms, it should be given only if breathing or heart problems occur and should be used with caution and at reduced dosages in people who have been chronically taking methadone.
 
In addition, because methadone stays in the system much longer than naloxone, repeated doses of naloxone may be necessary.
 
Treatment will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For instance, the patient may need to have a tube inserted if breathing becomes dangerously slow or irregular.
 
It is important that you seek medical attention right away if you believe that you may have taken too much methadone. Early treatment can help limit the severity of a methadone overdose.
 
Quick Tips to Reduce Stress

Methadone Medication Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.